1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Rashes around infusion site

Discussion in 'Insulin Pump Forum' started by jemmaedias, Feb 20, 2018.

  1. jemmaedias

    jemmaedias Type 1 · Active Member

    Messages:
    44
    Likes Received:
    23
    Trophy Points:
    28
    Hey guys! So my DSN can’t solve this one, but I’m sure you lot can!!! I keep getting a rash around my infusion site. It’s not too itchy but I just want to know what it is. It comes up around 24 hours after a set change and goes about 24 hours after. When I do a new set change, it appears in the new position! I wondered if it was an allergy as I am also allergic to plasters, but it’s not actually under the sticky bit of the infusion site, just around it. Any ideas? IMG_1519129384.800715.jpg
     
  2. Deleted Account

    Deleted Account · Guest

    That's certainly a weird one.

    Do you swab the area with anything such as alcohol wipes or use a barrier cream/gel/SkinTac prior to attaching the cannula?
    I know I'm clutching at straws and you have probably already thought of this, but there's no harm in asking.
     
  3. johnpol

    johnpol Type 1 · Well-Known Member

    Messages:
    905
    Likes Received:
    3,093
    Trophy Points:
    178
    I get this sometimes but usually at the time for a set change (2 days) then I'm itchy afterwards at the old site. I just put it down to a reaction to the adhesive on the cannula,
     
  4. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,627
    Likes Received:
    6,873
    Trophy Points:
    198
    Hi @jemmaedias I don't get a rash but I do get lumps around my sites so I change my set every 2 days which seems to help, I also use 3m Cavilon spray which is a barrier spray. I believe I am allergic to the adhesive and the plastic sets - so I stopped using plastic cannulas about a year ago and again problems subsided, I now use sure t's which are steel.
     
    • Like Like x 1
  5. jemmaedias

    jemmaedias Type 1 · Active Member

    Messages:
    44
    Likes Received:
    23
    Trophy Points:
    28
    I use alcohol whops but no barrier creams or anything. I’ll have a look for those. I didn’t know they were available. Thank you!
     
  6. Deleted Account

    Deleted Account · Guest

    Actually, I was wondering whether it was the alcohol wipes which are causing your reaction as you may wipe a larger area than just where the cannula goes."
     
  7. jemmaedias

    jemmaedias Type 1 · Active Member

    Messages:
    44
    Likes Received:
    23
    Trophy Points:
    28
    I do get lumps as well so maybe it’s a similar reason? I’ve never heard of that before but I’ll look it up and give that a go. Maybe I’ll mention the steel cannulas if that doesn’t help. Thank you so much!
     
  8. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,627
    Likes Received:
    6,873
    Trophy Points:
    198
    Oddly enough I removed one this morning and it's a round red mark with a big red lump in the middle, I was supposed to change last night, so am sure if I hadn't left it till the morning it wouldn't look so bad, mine also vary, some are barely noticeable after removal and others like today stay inflamed for a day or so.
     
  9. SockFiddler

    SockFiddler Type 2 · Well-Known Member

    Messages:
    623
    Likes Received:
    647
    Trophy Points:
    133
    That looks exactly like the rash I get when I have an adhesive dressing removed (and so pleased you found a good solution, @Juicyj !).

    Lanolin (famously used on sore nipples by breastfeeding mums) or something along the lines of aqueous calamine cream might help to get rid of it. But, yes, a barrier cream (aqueous cream (NOT E45!) can also be used as a soap and in the bath) will prevent it happening in the first place.
     
  10. ealingr

    ealingr Type 1 · Well-Known Member

    Messages:
    76
    Likes Received:
    62
    Trophy Points:
    78
    It's possible you could be allergic to the preservative for the alcohol wipes. Can you try just washing the area and letting it dry before inserting a new set?

    If there is no reaction, then you'll know it was the alcohol wipe. If there is a reaction, then you'll know it is the infusion set itself.
     
    • Agree Agree x 1
  11. Sophhhsss94

    Sophhhsss94 Type 1 · Member

    Messages:
    6
    Likes Received:
    4
    Trophy Points:
    43
    I’ve started getting this!! What cannulas do you use? I had a letter about 6 months ago saying the cannulas were being recalled due to a fault potentially causing hypos. So I’m wondering whether they’ve changed something in the product that we’re reacting to?
     
  12. jemmaedias

    jemmaedias Type 1 · Active Member

    Messages:
    44
    Likes Received:
    23
    Trophy Points:
    28
    I never thought of that! I’ll give that one a go tomorrow!!!
     
  13. jemmaedias

    jemmaedias Type 1 · Active Member

    Messages:
    44
    Likes Received:
    23
    Trophy Points:
    28
    I use MiniMed mio 3m - I don’t remember getting a letter so I assume yours is a different one???
     
  14. Sophhhsss94

    Sophhhsss94 Type 1 · Member

    Messages:
    6
    Likes Received:
    4
    Trophy Points:
    43
    IMG_1519164816.338132.jpg

    Minimed also! The rashes I get look exactly like yours, is yours itchy?
     
  15. Tipetoo

    Tipetoo Type 2 · Expert

    Messages:
    9,005
    Likes Received:
    14,072
    Trophy Points:
    198
    It's dermatitis, I have the same problems with certain wound dressing adhesive such as Coban 2, surgical tape etc to name a couple.

    I use two different creams on mine when it flares up, Antroquoril and Cortic - D when it gets moist, both have cortisone in them.

    I mentioned that it has cortisone in it before a certain forum member performs her usual community service by getting in first.

    Edited: clarity.
     
    #15 Tipetoo, Feb 20, 2018 at 10:35 PM
    Last edited: Feb 20, 2018
  16. jemmaedias

    jemmaedias Type 1 · Active Member

    Messages:
    44
    Likes Received:
    23
    Trophy Points:
    28
    Hi guys. Thank you for all your replies. As a first port of call, I stopped using alcohol wipes and just washed the area with a flannel and hot water before doing the set change. The rash has gone completely!!!
     
    • Like Like x 3
  17. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,627
    Likes Received:
    6,873
    Trophy Points:
    198
    That’s great news, glad to hear it’s gone :)
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook